ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on X

Kidney Week

Abstract: SA-PO288

AKI and Erythema Multiforme Associated with Helicobacter pylori Eradication Therapy: Not Invariably Drug Allergy

Session Information

Category: Pharmacology (PharmacoKinetics, -Dynamics, -Genomics)

  • 2000 Pharmacology (PharmacoKinetics, -Dynamics, -Genomics)

Authors

  • Kawashima, Moe, Tokyo Rosai Hospital, Ota-ku, Tokyo, Japan
  • Manabe, Shun, Tokyo Rosai Hospital, Ota-ku, Tokyo, Japan
  • Ogino, Harufumi, Tokyo Rosai Hospital, Ota-ku, Tokyo, Japan
  • Watanabe, Kaori, Tokyo Rosai Hospital, Ota-ku, Tokyo, Japan
  • Keiko, Kawachi, Tokyo Rosai Hospital, Ota-ku, Tokyo, Japan
  • Kanai, Koji, Tokyo Rosai Hospital, Ota-ku, Tokyo, Japan
  • Hoshino, Junichi, Tokyo Women's Medical University, Shinjuku-ku, Tokyo, Japan
Introduction

Helicobacter pylori (H. pylori) infection might lead to gastric carcinoma; hence, the elimination of H. pylori is pursued in infected individuals. One of the first-line therapeutic regimens consists of amoxicillin (AMPC), clarithromycin (CAM), and proton pump inhibitor (PPI). However, AMPC is an agent recognized for inducing interstitial nephritis and skin eruptions. PPI-associated interstitial nephritis has gained attention in recent years. Here, we present an intriguing case of a hypersensitive reaction following H. pylori eradication.

Case Description

A 70-year-old Asian male received a 7-day course of AMPC, CAM, and PPI for the treatment of H. pylori infection. Two days after completing the medication, his serum creatinine level was 0.89 mg/dL. The following day, he developed a febrile state accompanied by a generalized rash. By the fifth day after completing the treatment, he continued to experience fever along with a deteriorating skin rash. Laboratory investigations revealed the following findings: creatinine 2.82 mg/dL, C-reactive protein 16.7 mg/dL, procalcitonin 5.14 ng/mL, urinary NAG 88.8 IU/L, and urinary β2MG 155,000 μg/L. The patient was diagnosed with acute kidney injury and erythema multiforme. Additionally, rhabdomyolysis became evident. Pulse steroid therapy followed by oral prednisolone (0.8 mg/kg body weight) led to the amelioration of symptoms and full recovery of renal function. Kidney biopsy revealed acute tubular injury but not interstitial nephritis. Prednisolone was discontinued within three weeks. Leukocyte transforming test (LTT) and skin prick test for AMPC, CAM, and PPI yielded negative results, while LTT using H. pylori antigen showed a positive reaction. Consequently, the case was diagnosed as a hypersensitivity reaction against the eradicated H. pylori.

Discussion

Hypersensitivity reactions associated with the treatment of H. pylori infections were predominantly diagnosed as drug allergy. However, hypersensitivity against the eradicated H. pylori itself has recently been reported from Japan as a novel mechanism. To the best of our knowledge, this is the first case in which acute kidney injury manifested as complications. Recognition of this mechanism is crucial not only for dermatologist but also for nephrologist to prevent misdiagnosis.